Alert archive / Georgia / Freeze Warnings in 2018

Freeze Warning 10, NWS Atlanta, GA

April 19, 2018Fannin County, Towns County, Union County, Georgia

NWS Atlanta, GA issued this freeze warning at Apr 19, 2018, 3:41 AM EDT for Fannin County, Towns County, Union County, Georgia. It took effect at Apr 20, 2018, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2018, 3:41 AM EDT (07:41 UTC)
In effect from
Apr 20, 2018, 4:00 AM EDT
Expired
Apr 20, 2018, 9:00 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Towns County, GA, Union County, GA

The radar

The Knoxville radar (KMRX), 155 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS72 KFFC 190741
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
341 AM EDT Thu Apr 19 2018


GAZ006-008-009-191545-
/O.UPG.KFFC.FZ.A.0009.180420T0800Z-180420T1300Z/
/O.NEW.KFFC.FZ.W.0010.180420T0800Z-180420T1300Z/
Fannin-Union-Towns-
341 AM EDT Thu Apr 19 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

The National Weather Service in Peachtree City has issued a
Freeze Warning, which is in effect from 4 AM to 9 AM EDT Friday.
The Freeze Watch is no longer in effect.

* Locations...far northeast Georgia.

* Temperatures...Lower 30s.

* Timing...4 AM to Friday until 9 AM Thursday.

* Impacts...Freezing temperatures may damage tender plants that 
  have already sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
310 
WWUS72 KFFC 191240
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
840 AM EDT Thu Apr 19 2018


GAZ006-008-009-192045-
/O.CON.KFFC.FZ.W.0010.180420T0800Z-180420T1300Z/
Fannin-Union-Towns-
840 AM EDT Thu Apr 19 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
FRIDAY...

* Locations...far northeast Georgia.

* Temperatures...Lower 30s.

* Timing...4 AM Friday until 9 AM Friday.

* Impacts...Freezing temperatures may damage tender plants that 
  have already sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
250 
WWUS72 KFFC 191830
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
230 PM EDT Thu Apr 19 2018


GAZ006-008-009-201300-
/O.CON.KFFC.FZ.W.0010.180420T0800Z-180420T1300Z/
Fannin-Union-Towns-
230 PM EDT Thu Apr 19 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
FRIDAY...

* Locations...far northeast Georgia.

* Temperatures...Lower 30s.

* Timing...4 AM Friday until 9 AM Friday.

* Impacts...Freezing temperatures may damage tender plants that 
  have already sprouted, budded or flowered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Apr 19, 1:45 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 19, 1:45 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
145 AM EDT Thu Apr 19 2018

.SHORT TERM /Tonight through Thursday Night/...
Another beautiful day across the CWA with sfc high pressure located
to the south and quasi-zonal flow in the mid and upper levels. High
temps still look to top off upper 70s north to middle 80s central
under mostly sunny skies.

A look upstream from the region reveals a strong H5 shortwave trough
across eastern Iowa with its associated sfc low centered over
Illinois. Extending S/SW from the sfc low pressure center exists a
cold frontal boundary across the TN and lower MS Valley areas. An
additional boundary also lies to the west and north of the low where
an axis of heavy snowfall resides across SW Wisconsin. As we go
into the evening and overnight hours...the OH/MS Valley cold front
will be approaching Georgia. Given that the sfc low is not
expected to strengthen /as parent low becomes a more open wave
midlevel trough/ in addition to total derived PW imagery revealing
significantly low values over the Gulf /associated with this past
weekend's fropa/...moisture return will be pretty unimpressive.
This correlates to an overall dry fropa as the front passes thru
the state overnight and into tomorrow morning. However...given
frontal forcing amidst sfc mixing ratios 9-13 g/kg...a few light
showers will be possible mainly across north Georgia. Given
decent mid level lapse rates...will have to watch upstream for the
development of isolated lightning. For now...will just carry
showers given time of frontal passage and overall weak dynamics.

Front should be passing thru central Georgia Thursday morning into
the afternoon. Very isolated showers will continue to be possible
until it exits the CWA. In its wake...decent CAA for this time of
year will build in. CAA strato-cu clouds will likely develop within
this regime Thursday and build into north Georgia thru Thursday
afternoon. Another story will be the winds. Decent pressure gradient
will allow for breezy conditions as winds turn to the NW. Highs will
be noticeably cooler in the upper 50s north to upper 70s far SE
counties. Thursday night lows will drop into the 30s many locations
across north Georgia. Given decent consensus amongst guidance have
gone ahead and issued a Freeze Watch for far northeast Georgia...as
this area appears to have the best chance of reaching freezing.

Kovacik

.LONG TERM /Friday through Wednesday/...
After a dry and pleasant Friday and Saturday, Sunday will bring
sensible weather changes as the next low pressure system
approaches from the west. There continue to be discrepancies
between the ECMWF/GFS regarding rainfall arrival time on Sunday
with the GFS remaining the earlier solution. Have continued to
take a blend and expect highest PoPs to begin during the day
Sunday. Cool and showery conditions will linger into early next
week as the closed low will be in no hurry to exit. See the
previous long-term discussion below for more details.

RW

PREV LONG TERM DISCUSSION... /Issued 418 AM EDT Wed Apr 18 2018/

LONG TERM /Thursday Night through Tuesday/...

The aforementioned cold front will continue to exit the region to
the southeast with strong high pressure building in from the
north. Expect very nice conditions both Friday and Saturday as
the high shifts off the mid-atlantic. The surface high becomes
anchored ahead of the next storm system moving in from the west.
Models are coming into better agreement on the overall structure
of this system, but the timing is still an issue. The GFS is more
progressive, bringing in moisture by Sunday afternoon. Meanwhile,
the ECM is generally 12 hours behind introducing showers Sunday
night. Both have been pretty consistent amongst there members and
deterministic runs. So it is hard to side between the two
solutions at this point. Therefore, have hedged between the two
and slowly ramp up rain Sunday night, blossoming across the area
Monday as the surface low moves south of the region. With rain
moving in and the surface high nosing down out of the northeast,
anticipate a wedge type set up across north GA. With rain falling
into this layer, it will reinforce the wedge and keep conditions
even cooler across area Monday.This system, given it is a closed
low, not merging with the northern stream, will be slow to lift
out of the southeast. Given this, expect shower activity to remain
through Tuesday and into mid-week.

Temperatures will be slightly below normal through the long term,
with the coolest day being Monday.

26

FIRE WEATHER...
A frontal passage is expected overnight tonight into Thursday
morning. Although a few light showers are possible...moisture will
be largely absent with its passage. Therefore...do not expect much
wetting of the fuels if at all. The main sensible weather effects
near the front will be low clouds and a wind shift. Low clouds
should clear with the front thru the morning as winds then turn
to the NW and gust between 20-25kts from early morning thru the
late afternoon. Some cumulus clouds will then build into north
Georgia thru the afternoon well behind the front. A Fire Danger
Statement will not be issued at this time but will have to watch
RH and winds trends closely...esp given a dry frontal passage.

Kovacik

&&

.AVIATION...
06Z Update...
A cold front will cross the taf sites 09z-13z. Expect ceilings to
remain vfr...ranging 040-050 before clearing this afternoon. A few
showers are possible with the front. In the wake of the front the
winds will shift to the northwest and begin to gust again. Expect
sustained winds generally 12-15kts today with gusts between 20-
25kts. Winds diminishing after 23z today.

//ATL Confidence...06z Update...
Medium on ceiling heights this morning.
High on all other forecast elements.

41
&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          57  67  39  70 /  20   5   0   0
Atlanta         56  63  42  69 /  20   5   0   0
Blairsville     44  56  32  67 /  20   5   0   0
Cartersville    51  61  38  69 /  20   5   0   0
Columbus        61  71  45  72 /  20  20   0   0
Gainesville     54  62  39  68 /  20   5   0   0
Macon           59  73  43  70 /  20  20   0   0
Rome            50  61  39  68 /  20   5   0   0
Peachtree City  56  66  39  70 /  20   5   0   0
Vidalia         60  77  47  71 /  10  20   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Thursday night through Friday morning for
the following zones: Fannin...Towns...Union.

&&

SHORT TERM...41
LONG TERM....RW
AVIATION...41
Hazardous weather outlook, Apr 19, 3:41 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
341 AM EDT Thu Apr 19 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200745-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
341 AM EDT Thu Apr 19 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

High Fire Danger conditions expected again across North and
Central Georgia this afternoon through the early evening. For more
information, please refer to our Special Weather Statement (SPS).

A Freeze Warning is in effect for far northeast Georgia early
Friday morning for temperatures dropping into the lower 30s.
Outdoor plants and sensitive vegetation may need to be protected.

Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A Freeze Warning is in effect for far northeast Georgia early
Friday morning for temperatures dropping into the lower 30s.
Outdoor plants and sensitive vegetation may need to be protected.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 19, 3:37 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
337 AM EDT Thu Apr 19 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200000-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
337 AM EDT Thu Apr 19 2018

HIGH FIRE DANGER CONDITIONS THIS AFTERNOON INTO THE EARLY EVENING
FOR NORTH AND CENTRAL GEORGIA DUE TO STRONG NORTHWEST WINDS.

While relative humidities of 25 percent or less are not expected
for 4 or more hours this afternoon, they may drop into the mid 20s
for a brief period of time.

Sustained winds of 15 to 20 MPH can be expected along with gusts
of 23 to 28 MPH.

With dry fuels, high fire danger conditions can be expected.

Please refer to your local burn permitting authorities
concerning whether your may burn outdoors.  If you do burn
outside, use extreme caution.

Nearby

Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.